Illinois, 2023

Hail in Illinois, July 20, 2023

July 20, 2023 · NWS ILX · 1 event in 1 county or zone

A cold front moved through central Illinois during the day, interacting with an unstable airmass characterized by 3000 J/kg of CAPE. This resulted in scattered strong thunderstorms which produced isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front moved through central Illinois during the day, interacting with an unstable airmass characterized by 3000 J/kg of CAPE. This resulted in scattered strong thunderstorms which produced isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 20, 12:43 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 20, 12:43 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
143 PM CDT Thu Jul 20 2023

.SYNOPSIS...
Issued at 137 PM CDT Thu Jul 20 2023

A cold front will move across central Illinois today clearing the
area by this evening. Showers and storms are expected along and
ahead of the front, some of which could be strong or severe.
Precip chances will diminish behind the front. A slightly less
warm and humid air mass will settle over central Illinois Friday
and Saturday, then the heat will gradually build back across the
region through the middle of next week.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 137 PM CDT Thu Jul 20 2023

This afternoon, a warm and very humid air mass is in place across
central Illinois while a weakly defined cold front is in place
from roughly Rantoul SW through Springfield. Ahead of the front,
dew points in the mid to upper 70s are contributing to moderately
strong instability. SPC Mesoanalysis shows that 2000-2500 J/kg
MLCAPE is in place ahead of the front with the highest values over
east central Illinois where a few storms are starting to
strengthen. Seasonably strong deep layer shear to around 40 kt is
also in place and these parameters are favorable to support
severe storms this afternoon. Weak surface convergence along the
ill- defined front and upper flow offset from the orientation of
the front by around 45 degrees will be favorable for discrete
convection. All hazards of severe thunderstorms are in play this
afternoon. Steep low and mid level lapse rates are resulting in a
"fat" CAPE profile supportive of large hail. Tornado potential
remains low but not zero. While LCL heights are generally
favorable, at or below 1km across east central Illinois, boundary
layer flow is veered and low level shear is weak.

By this evening, the cold front should clear the central Illinois
forecast area with precip chances diminishing in its wake and
slightly lower dew points gradually advecting into the region.
While dew points may dip into the 50s briefly north of the
Illinois River Valley, they'll eventually settle in the lower to
mid 60s Friday afternoon, still a solid 10 degrees or so lower
than today's high dew points. Temperatures will also be around 10
degrees lower compared to today with afternoon highs near 80
degrees.

Deubelbeiss

.LONG TERM...  (Saturday through Next Thursday)
Issued at 137 PM CDT Thu Jul 20 2023

The upper pattern is expected to amplify over the weekend and
continue into next week. A broad, deep upper trough will be
centered over the Great Lakes with a strong upper ridge builds
over the Desert Southwest. Central Illinois will be in northwest
flow between these features this weekend into early next week,
then will start to come under the influence of the upper ridge by
midweek as it spreads east across the Great Plains. On Sunday, a
shortwave trough is progged to dig across portions of the state
and will result in scattered showers and thunderstorms Sunday
afternoon and evening. Instability will be seasonably modest and
deep layer shear is not favorable for severe weather. These
factors will keep storm intensity in check Sunday. Monday through
Thursday will experience a warming trend as the upper ridge
gradually spreads east. H85 thermal ridge bottled up along the
front range of the Rockies Monday will begin to flop east across
portions of the mid and upper Mississippi Valley by midweek
allowing temps in Illinois to warm well into the 90s while heat
indices approach or exceed 100 degrees Wednesday and Thursday.

Deubelbeiss

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1242 PM CDT Thu Jul 20 2023

VFR conditions should continue through the remainder of the
forecast period, with only some scattered cumulus this afternoon
and evening. The surface cold front, currently situated along the
Illinois River, will continue drifting towards the southeast to
mark an abrupt veering in winds (to northwest) and increase in
gustiness. Ahead of it, storms will fire, though the only sites of
any concern at this point are CMI and DEC, and that risk of storms
should diminish after about 22z/5PM. Late this evening into the
overnight period, winds will ease off and further veer to
northerly.

Bumgardner

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 20, 11:07 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1207 PM CDT Thu Jul 20 2023

ILZ027>031-036>038-040>045-047>053-211715-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-
1207 PM CDT Thu Jul 20 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

A couple storms may develop this afternoon east of I-55, but the
chances for severe weather are less than 10%.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ046-054>057-061>063-066>068-071>073-211715-
Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1207 PM CDT Thu Jul 20 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...This afternoon and tonight.

Scattered storms are expected to develop along a cold front and move
east and southeast across eastern and southeastern Illinois this
afternoon. These storms could become strong to severe, with damaging
winds up to 60 mph and hail up to 1 inch possible. These storms
could also produce heavy rainfall, which could lead to localized
flooding or ponding of water in low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 and 7 PM.

Expected storm motion is toward the southeast around 30 mph.

Bumgardner

In the hours before

Special weather statement, Jul 20, 7:34 AM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Lincoln IL
834 AM CDT Thu Jul 20 2023

ILZ050-201400-
Morgan-
834 AM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of northeastern Morgan
County through 900 AM CDT...

At 833 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Alexander around 850 AM CDT.

This includes Interstate 72 between mile markers 66 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3968 9021 3980 9025 3987 9001 3969 8999
TIME...MOT...LOC 1333Z 257DEG 16KT 3976 9015

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Deubelbeiss/Delaney

The radar

The Lincoln radar (KILX), 121 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coles

When
July 20, 1:05 PM CST to 1:10 PM CST
Where
Coles County, Trilla
Measured
1 in hail
Reported by
Public
Coordinates
39.370, -88.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109352.